Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 81, NWS Northern Indiana

September 1, 2018Branch County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Sep 1, 2018, 11:54 PM EDT for Branch County, Saint Joseph County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 11:54 PM EDT (03:54 UTC)
Expired
Sep 2, 2018, 12:45 AM EDT
In force
51 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Branch County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 78 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

380 
WUUS53 KIWX 020354
SVRIWX
MIC023-149-020445-
/O.NEW.KIWX.SV.W.0081.180902T0354Z-180902T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1154 PM EDT SAT SEP 1 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Joseph County in southwestern Michigan...
  Northwestern Branch County in southwestern Michigan...

* Until 1245 AM EDT.

* At 1153 PM EDT, a severe thunderstorm was located over Colon, or 14
  miles north of Sturgis, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Union City, Colon, Batavia, Leonidas, Sherwood, Matteson Lake,
  Hodunk and Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4194 8540 4207 8535 4207 8501 4187 8508
TIME...MOT...LOC 0353Z 280DEG 12KT 4199 8532 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

NWS
2 follow-up statements
148 
WWUS53 KIWX 020416
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1216 AM EDT SUN SEP 2 2018

MIC149-020424-
/O.CAN.KIWX.SV.W.0081.000000T0000Z-180902T0445Z/
St. Joseph MI-
1216 AM EDT SUN SEP 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. JOSEPH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4194 8529 4207 8529 4207 8501 4187 8508
TIME...MOT...LOC 0414Z 280DEG 16KT 4198 8516 

$$

MIC023-020445-
/O.CON.KIWX.SV.W.0081.000000T0000Z-180902T0445Z/
Branch MI-
1216 AM EDT SUN SEP 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR NORTHWESTERN BRANCH COUNTY...

At 1214 AM EDT, a severe thunderstorm was located near Sherwood, or 
8 miles west of Coldwater, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Union City, Batavia, Sherwood, Matteson Lake and Hodunk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4194 8529 4207 8529 4207 8501 4187 8508
TIME...MOT...LOC 0414Z 280DEG 16KT 4198 8516 

HAIL...<.75IN
WIND...60MPH
 
$$

NWS
899 
WWUS53 KIWX 020436
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1236 AM EDT SUN SEP 2 2018

MIC023-020446-
/O.EXP.KIWX.SV.W.0081.000000T0000Z-180902T0445Z/
Branch MI-
1236 AM EDT SUN SEP 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BRANCH COUNTY
WILL EXPIRE AT 1245 AM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4194 8529 4207 8529 4207 8501 4187 8508
TIME...MOT...LOC 0436Z 280DEG 12KT 4197 8506 

$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 7:24 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 1, 7:24 PM EDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
724 PM EDT Sat Sep 1 2018

.SYNOPSIS...
Issued at 723 PM EDT Sat Sep 1 2018

Warm and humid conditions will persist through the middle of next
week with highs well into the 80s through Labor Day and then near
90 Tuesday and Wednesday. A few isolated storms are possible at
times followed by mainly dry conditions Tuesday and Wednesday.
Severe storms are not expected through the period.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 319 PM EDT Sat Sep 1 2018

Storms have been firing in bands this afternoon east and
southeast of a meso convective system moving across Wisconsin.
Have collaborated earlier with the Storm Prediction Center to
remove the marginal risk for severe storms over Indiana. Severe
weather is no longer expected over Indiana. According to the
latest radar and convective allowing models, some regeneration of
storms is expected overnight, but strong storms are not forecast.
More storms are possible Monday as the very warm and humid
airmass remain over the area.

&&

.LONG TERM...(Monday Night through Saturday)
Issued at 319 PM EDT Sat Sep 1 2018

The long term pattern for this upcoming week favors hot and mainly
dry conditions Tuesday and Wednesday followed by a more unsettle
pattern during the second half of the week. CIPS analogs continue
to show a strong signal and reasonable correlation with
temperatures well above normal for this upcoming week the past
several runs. The bulk of the storms/heavy rain/convection during
this period will remain northwest of the area from east Nebraska
into Wisconsin where recent rounds of heavy rain have caused
flooding.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 722 PM EDT Sat Sep 1 2018

Warm sector continuing to establish across northern Indiana should
keep majority of convection this evening north of northern Indiana
terminal sites, though proximity will necessitate VCSH mention at
KSBN for a few hours. Otherwise, VFR conditions anticipated
through the period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 1, 3:36 PM EDT, 8 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
336 PM EDT Sat Sep 1 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021200-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
336 PM EDT Sat Sep 1 2018 /236 PM CDT Sat Sep 1 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this evening into tonight.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible at times through Labor Day weekend.

Peak heat index values will reach into the 95 to 100 degree range
Sunday afternoon through Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-021200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
336 PM EDT Sat Sep 1 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this evening into tonight.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible at times through Labor Day weekend.

In the hours before

Special weather statement, Sep 1, 7:20 PM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
720 PM EDT SAT SEP 1 2018

MIZ080-012345-
Branch-
720 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BRANCH COUNTY...

At 720 PM EDT, a strong thunderstorm was located over Union City, or
10 miles northwest of Coldwater, moving east at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Union City.

This includes Interstate 69 in Michigan near mile marker 21.

&&

LAT...LON 4201 8516 4207 8523 4207 8490
TIME...MOT...LOC 2320Z 248DEG 31KT 4208 8511

PBM
Special weather statement, Sep 1, 7:45 PM EDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
745 PM EDT SAT SEP 1 2018

MIZ077-078-020015-
Berrien-Cass-
745 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS AND
NORTHEASTERN BERRIEN COUNTIES...

At 744 PM EDT, a strong thunderstorm was located near Fair Plain,
moving east at 25 mph.

Wind gusts to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Watervliet,
Coloma, Stevensville, Paw Paw Lake, Lake Michigan Beach, Sodus,
Riverside, Baroda, Shoreham, Eau Claire, Dewey Lake, Indian Lake,
Sandy Beach, Spinks Corners and Millburg.

This includes the following highways...
 Interstate 196 between mile markers 0 and 4.
 Interstate 94 in Michigan between mile markers 22 and 42.

&&

LAT...LON 4207 8622 4207 8617 4200 8613 4194 8652
      4212 8656 4213 8654 4211 8650 4213 8647
      4218 8642 4224 8628 4224 8622
TIME...MOT...LOC 2344Z 259DEG 19KT 4207 8639

PBM
Special weather statement, Sep 1, 8:55 PM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
855 PM EDT SAT SEP 1 2018

INZ007-MIZ080-081-020145-
Steuben-Branch-Hillsdale-
855 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHEASTERN BRANCH AND CENTRAL HILLSDALE COUNTIES...

At 855 PM EDT, a strong thunderstorm was located near Fremont, or 10
miles northeast of Angola, moving northeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsdale, Jonesville, Fremont, Reading, Long Lake, Ray, Cambria,
Pittsford, Kinderhook, California, Ransom, Camden, North Adams,
Montgomery, Clear Lake, Bear Lake, York, Lake Wilson, Frontier and
Shadyside.

This includes the following highways...
 Interstate 69 in Michigan between mile markers 1 and 5.
 Interstate 80 in Indiana between mile markers 145 and 152.

&&

LAT...LON 4203 8456 4179 8441 4170 8475 4170 8481
      4168 8481 4165 8492 4182 8503
TIME...MOT...LOC 0055Z 244DEG 19KT 4177 8489

PBM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:55 PM EDTSpecial Weather StatementIWXHillsdale50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.